Massachusetts, 2005

Hail and Damaging Wind in Massachusetts, July 19, 2005

July 19, 2005 · NWS BOX · 3 events in 2 counties and zones

Scattered strong to severe thunderstorms moved across western and central Massachusetts, producing large hail, strong winds, and lightning damage across Hampden and Middlesex counties. These thunderstorms brought large limbs down on power lines in the Fairview section of Chicopee, knocking power out to approximately 4,700 customers.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Scattered strong to severe thunderstorms moved across western and central Massachusetts, producing large hail, strong winds, and lightning damage across Hampden and Middlesex counties. These thunderstorms brought large limbs down on power lines in the Fairview section of Chicopee, knocking power out to approximately 4,700 customers. Penny sized hail fell over the Westover AFB. In Framingham, lightning burnt two holes in the roof of a house and damaged the house's electrical system.No direct injuries resulted from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 19, 1:13 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 19, 1:13 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
213 PM EDT TUE JUL 19 2005

...AFTER ONE LAST ROUND OF CONVECTION THRU THE EVENING - EXTENDED
PERIOD OF HIGH TDS TO BE REPLACED BY LOWER TDS BUT 90 DEGREE HEAT
AWAY FROM THE OCEAN...

.SHORT TERM (THROUGH WEDNESDAY NIGHT)...
CD FNT TAPING LARGE CAPES/HIGH TD AIR AND AS A RESULT...WATCH BOX
ISSUED FOR MUCH OF INTERIOR CWA.  PRIMARY HAZARDS WILL INCLUDE
WIND DAMAGE/WET MICROBURST VARIETY AND TORRENTIAL RAINFALL.

SYS CLEARS COAST OVERNIGHT BUT TDS REMAIN HIGH UNTIL WED MORNING.
HIGH PRES BUILDS E THRU THU AND WHILE TDS DROP OFF - W FLOW/DOWNSLOPE
WILL KEEP MAX TEMPS IN 90S AWAY FROM THE COAST.  THIS SETS STAGE
FOR HEAT WAVE CRITERIA WITH HOT WX CONTINUING THRU FRI - PER
LONG TERM BELOW.

WATCH 645 VALID UNTIL 8 PM THIS EVENING.
&&

.LONG TERM (THURSDAY THROUGH NEXT TUESDAY)...
HPC 14Z/19 GRIDS WILL BE USED AS BASELINE BUT AS IN PREEPD... PSN
OF UPPER TROF PARTLY DICTATES OUR WX.

ALSO...YOU PROBABLY NOTED THE +2SD 850 AIRMASS PUNCHING EWD THRU OH
VALLEY NEXT SUN/MON.  IE...BIG HEAT WILL BE NEARBY TO OUR SW.

CURRENT ANTICIPATED HT WAVE CT RVR VLY THIS WEEK WILL NOT COMPARE
TO 1991

&&

.AVIATION...
MOST AREAS MVFR IN HAZE TO VFR EXCEPT IFR LINGERING ON ACK/OUTER
CAPE.  LCL IFR IN TSRA THIS EVENING THEN MVFR TO IFR WITH PATCHY
FOG/HZ OVERNIGHT.  WED SHOULD BRING VFR EVERYWHERE BY ABOUT 15Z.

&&

.MARINE...
WWIII STILL TOO HIGH ON SEAS WITH BNDRY LYR WINDS NOT QUITE
MIXING DOWN TO OCEAN SFC.  RESULTS IN FCST 2-4FT CONDITIONS THRU 12Z
THU.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SHORT TERM/MARINE...VALLEE
LONG TERM...DRAG
Hazardous weather outlook, Jul 19, 10:48 AM EST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1148 AM EDT TUE JUL 19 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-201045-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1148 AM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
SHOWERS AND THUNDERSTORMS...SOME WITH POSSIBLE LOCALIZED FLASH FLOOD
OR DAMAGING WIND EVENTS ARE OPTIONS THIS AFTERNOON.

THE MOST FAVORED REGION THROUGH 230 PM APPEARS TO BE SOUTHERN NEW
HAMPSHIRE...THE CONNECTICUT RIVER VALLEY AND NORTH CENTRAL
MASSACHUSETTS.  HOWEVER...THERE MAY BE A SECOND SURGE OF STRONG
STORMS INTO WESTERN NEW ENGLAND LATE THIS AFTERNOON.

IN THE MEANTIME...THE FIRST SURGE OF POTENT STORMS SPREADS EAST INTO
EASTERN MASSACHUSETTS AND RHODE ISLAND AFTER 230 PM.

MARINERS ALONG THE EASTERN MASSACHUSETTS COAST...BOSTON HARBOR AND
UPPER PART OF NARRAGANSETT BAY WILL NEED TO BE ALERT FOR A GUST TO 40
KNOTS MID OR LATE AFTERNOON.

BECAUSE OF THE HAZE...THREATENING DARK SKIES MAY BE DIFFICULT TO
FORESEE FOR GOLFERS AND OTHERS INVOLVED IN OUTDOOR ACTIVITY BUT
THERE LOOMS A SIGNIFICANT LIGHTNING INJURY THREAT THIS AFTERNOON FOR
THE UNSUSPECTING. ITS A STORM THREAT THAT ON A LESS HAZY DAY MIGHT
GIVE MORE LEAD TIME.

IN ADDITION...HIGH TEMPERATURES THIS AFTERNOON WILL REACH THE LOWER
90S AWAY FROM THE SOUTH COAST.  THE HEAT COMBINED WITH HIGH DEWPOINTS
WILL RESULT IN HEAT INDICES POSSIBLY EXCEEDING 100 DEGREES FOR A FEW
HOURS THIS AFTERNOON...ESPECIALLY IN THE CONNECTICUT VALLEY AND
FROM THE MERRIMACK VALLEY SOUTH TO INTERIOR SOUTHEAST MASSACHUSETTS.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...
A COLD FRONT WILL SWEEP THROUGH THE REGION EARLY WEDNESDAY...
BRINGING RELIEF FROM THE HIGH HUMIDITY LEVELS...BUT THE HEAT WILL
CONTINUE THROUGH FRIDAY ACROSS THE INTERIOR.

ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY AFTERNOON OR
NIGHT...BRINGING THE CHANCE FOR MORE SCATTERED THUNDERSTORMS.
WHILE IT IS STILL EARLY ON THIS...THERE MAY BE A GREATER THREAT FOR
SEVERE WEATHER FRIDAY AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED FOR 130 PM...SEEKING GROUND TRUTH
ON FLOODING RAINS AND DAMAGING WIND AS WELL AS LIGHTNING INDUCED
DAMAGE.

DRAG

In the hours before

Special weather statement, Jul 19, 10:38 AM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1138 AM EDT TUE JUL 19 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-200200-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1138 AM EDT TUE JUL 19 2005

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH
OF THE REGION THIS AFTERNOON AND EVENING...

...HEAT INDICES MAY EXCEED 100 DEGREES FOR SEVERAL HOURS TODAY AWAY
FROM THE SOUTH COAST...

SEVERE THUNDERSTORM POTENTIAL...
THE COMBINATION OF A VERY MOIST...HOT AND UNSTABLE AIRMASS ACROSS THE
REGION... AND AND APPROACHING COLD FRONT POSE THE POTENTIAL FOR
PRODUCING THUNDERSTORMS.  A FEW OF THESE COULD BECOME SEVERE. THE
PRIMARY HAZARDS WOULD INCLUDE STRONG GUSTY WINDS...TORRENTIAL
RAINFALL AND AS ALWAYS...DANGEROUS LIGHTNING. SCATTERED SHOWERS HAVE
DEVELOPED IN THE CONNECTICUT VALLEY.  MORE ORGANIZED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO FORM IN EASTERN NEW YORK STATE THIS
AFTERNOON AND MOVE EAST ACROSS THE REGION.

HEAT INDICES AROUND 100 DEGREES...
HIGH TEMPERATURES ARE EXPECTED TO CLIMB INTO THE LOWER 90S THIS
AFTERNOON AWAY FROM THE SOUTH COAST. THESE TEMPERATURES COMBINED WITH
OPPRESSIVE HUMIDITY WILL RESULT IN HEAT INDICES AROUND 100 DEGREES
BETWEEN NOON AND 5 PM. IF YOU WILL BE OUTDOORS TODAY...DRINK PLENTY
OF WATER AND AVOID STRENUOUS ACTIVITY WHICH COULD LEAD TO HEAT
EXHAUSTION.

AN OFFICIAL HEAT WAVE WITH 3 CONSECUTIVE DAYS OF 90 DEGREE HEAT IS
EXPECTED FOR MUCH OF THE REGION BEGINNING THIS AFTERNOON. SEA BREEZES
WILL PROBABLY PREVENT THIS ON THE IMMEDIATE COAST WEDNESDAY AND
THURSDAY...BUT THESE LOCAL EFFECTS SHOULD EXTEND NO MORE THAN 5 TO 10
MILES FROM THE COAST. THE HEAT WAVE MAY LAST INTO FRIDAY TO THE
SOUTH OF THE MASSACHUSETTS TURNPIKE.

DRV
Special weather statement, Jul 19, 12:52 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
152 PM EDT TUE JUL 19 2005

NHZ012-191815-
EASTERN HILLSBOROUGH NH-
152 PM EDT TUE JUL 19 2005

AT 150 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH TORRENTIAL RAINFALL...FREQUENT LIGHTNING...
AND THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 2 MILES SOUTHEAST
OF MANCHESTER...MOVING EAST AT 5 MPH.  RADAR INDICATED THAT 1 TO 2
INCHES OF RAIN HAS ALREADY FALLEN FROM THIS STORM.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.

FIELD/MCCORMICK
Special weather statement, Jul 19, 1:27 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
227 PM EDT TUE JUL 19 2005

CTZ002-MAZ002-003-008>011-192000-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
HARTFORD CT-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-
WESTERN HAMPSHIRE MA-
227 PM EDT TUE JUL 19 2005

AT 225 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
OF STRONG THUNDERSTORMS WITH TORRENTIAL RAINFALL COVERING MUCH OF
BERKSHIRE AND LITCHFIELD COUNTIES.  THESE THUNDERSTORMS WILL SLOWLY
MOVE EAST INTO SOUTHERN FRANKLIN...HAMPSHIRE...HAMPDEN...AND
HARTFORD COUNTIES THROUGH 4 PM EDT.  BETWEEN ONE AND TWO INCHES OF
RAIN CAN BE EXPECTED AS THESE STORMS PASS OVER THE AREA.

IN ADDITION TO TORRENTIAL RAINFALL...FREQUENT LIGHTNING AND WIND
GUSTS UP TO 40 MPH CAN BE EXPECTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THESE AREAS UNTIL 8
PM EDT.

FIELD/MCCORMICK
Special weather statement, Jul 19, 1:52 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
252 PM EDT TUE JUL 19 2005

NHZ011-191915-
CHESHIRE NH-
252 PM EDT TUE JUL 19 2005

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH OVER SWANZEY...MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
TROY AND MARLBOROUGH BY 310 PM EDT...
FITZWILLIAM AND 7 MILES SOUTHWEST OF DUBLIN BY 320 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR SOUTHWESTERN MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE.

FIELD/MCCORMICK
Special weather statement, Jul 19, 1:52 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
252 PM EDT TUE JUL 19 2005

NHZ011-191915-
CHESHIRE NH-
252 PM EDT TUE JUL 19 2005

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH TORRENTIAL RAINFALL AND THE POTENTIAL TO
PRODUCE WIND GUSTS TO 50 MPH OVER SWANZEY...MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
TROY AND MARLBOROUGH BY 310 PM EDT...
FITZWILLIAM AND 7 MILES SOUTHWEST OF DUBLIN BY 320 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR MUCH OF MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

FIELD/MCCORMICK
Special weather statement, Jul 19, 2:15 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
315 PM EDT TUE JUL 19 2005

MAZ003-004-192000-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
315 PM EDT TUE JUL 19 2005

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH TORRENTIAL RAINFALL AND THE POTENTIAL TO
PRODUCE WIND GUSTS TO 50 MPH NEAR THE MONTAGUE...WENDELL
LINE...MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
SHUTESBURY BY 320 PM EDT...
NEW SALEM BY 330 PM EDT...
ORANGE BY 340 PM EDT...
ATHOL BY 350 PM EDT...
PETERSHAM BY 400 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR MOST OF MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

FIELD/MCCORMICK

The radar

The Boston radar (KBOX), 121 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hampden

When
July 19, 2:36 PM EST
Where
Hampden County, Chicopee
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.133, -72.583

Hail, Hampden

When
July 19, 2:38 PM EST
Where
Hampden County, Westover Afb
Measured
0.75 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.200, -72.533

Lightning, Middlesex

When
July 19, 3:30 PM EST
Where
Middlesex County, Framingham
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465407, 5465408, 5465409.